MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline flex (ped) failed to expand in the middle section.Ped 4x30 was loaded and the device was pulled back below the ica bifurcation.The ped device opened up in the straight segment of the proximal top p.Com.7-8 mm of the device opened up well.The system was pulled back and physician decided to continue the deployment.At the ophthalmic bend the device did not opened.Device was re-sheathed and a second attempt to open the device was made but still the device di not opened.The device was resheathed.Another attempt was made to open the device but still it did not open.The device was taken out along with micro catheter and another ped was used.The device was less than 50% deployed when it failed to open.Less than or equal to 2 times the ped was resheathed.This event occurred during the treatment of a left ophthalmic artery, saccular aneurysm.The max diameter was 14mm and the neck was 4mm.The distal landing zone was 3.4mm and the proximal section was 4.1mm.The vessel anatomy was moderate in tortuosity.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the pipeline flex embolization device was returned for analysis.The pipeline flex pushwire was found bent at several locations from the proximal end.The pipeline flex pushwire shrink tubing was found damaged (bunching) at the proximal bumper.The pipeline flex distal hypotube was found stretched and the shrink tubing was pulled back from the proximal bumper.The proximal bumper, re-sheathing pad and re-sheathing marker were found intact.The pipeline flex pushwire was found separated proximal to the ptfe sleeves.The pipeline flex ptfe sleeves, tip coil and braid were not returned and the reason for not returning was not provided.The pipeline flex pushwire was sent out for sem (scanning electron micrographic) failure analysis.No other anomalies were observed.Per the sem report, ¿the wire failed via torsional overload.¿ based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete to open at middle section (hourglass shape)¿ could not be confirmed as the pipeline flex braid was not returned.In this event, use context likely contributed to the event as the braid was reported to be deployed in vessel bend (at ophthalmic bend).In addition, as the patient vessel tortuosity was ¿moderate¿ it is possible the braid was overstretching during delivery contributing to ¿failure/incomplete open¿ issue.Based on the investigation conducted, pushwire separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.From the damages seen with the pipeline flex pusher (hypotube stretch, shrink tube damage); it appears there was high force used.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9554479
Report Number2029214-2020-00010
Device Sequence Number14181560
Product Code OUT
UDI-Device Identifier00847536015999
UDI-Public00847536015999
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/18/2022
Device Model NumberPED-400-30
Device Lot NumberA884541
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2020
Initial Date Received by Manufacturer 01/02/2020
Supplement Date Received by Manufacturer03/04/2020
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1